What are the symptoms of CIPN?
The symptoms or signs of chemo-induced peripheral neuropathy (CIPN) depend mostly on which nerves are involved. The most common symptoms are:
- Pain (which may be there all the time or come and go, like shooting or stabbing pain)
- Tingling (“pins and needles” feeling) or electric/shock-like pain
- Loss of feeling (which can be numbness or just less ability to sense pressure, touch, heat, or cold)
- Trouble using your fingers to pick up or hold things; dropping things
- Balance problems
- Trouble with tripping or stumbling while walking
- Being more sensitive to cold or heat
- Being more sensitive to touch or pressure
- Shrinking muscles
- Muscle weakness
- Trouble swallowing
- Trouble passing urine
- Blood pressure changes
- Decreased or no reflexes
CIPN can cause severe pain and can affect your ability to do things like walk, write, button your shirt, or pick up coins. If it gets very bad, it can cause more serious problems like changes in your heart rate and blood pressure, dangerous falls, trouble breathing, paralysis, or organ failure.
Talk to your doctor or nurse right away about any symptoms of CIPN that you have. They’ll want to watch you closely to see if the problems get worse. They may need to change your treatment plan.
What else can cause these symptoms?
Peripheral neuropathy can be caused by other things besides chemo, such as:
- Other cancer treatments, like surgery or radiation
- Tumors pressing on nerves
- Infections that affect the nerves
- Spinal cord injuries
- Alcohol abuse
- Low vitamin B levels
- Some autoimmune disorders
- HIV (human immunodeficiency virus) infection
- Poor circulation (peripheral vascular disease)
- The cancer itself (for instance, multiple myeloma can cause peripheral neuropathy)
It’s very important to know what’s causing peripheral neuropathy so that the right treatment can be given. The focus here will be on peripheral neuropathy that’s a side effect of chemo – CIPN.